Flood, Botetourt
- When
- May 18, 11:00 PM EST to May 19, 1:30 PM EST
- Where
- Botetourt forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Th Roanoke River crested almost 4 feet above flood stage at Randolph around 4 AM on the 20th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rainfall on the 18th resulted in minor to moderate flooding on portions of the James River Basin and moderate flooding on portions of the Roanoke River basin.The James River crested about 1.5 feet above flood stage at Buchanan around 545 AM on the 19th and almost 4.5 feet above flood stage at Bremo Bluff around 4 AM on the 20th.Th Roanoke River crested almost 4 feet above flood stage at Randolph around 4 AM on the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 18, 2:30 PM EST, 8 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 330 PM EDT SUN MAY 18 2003 KFCX 88D CONTINUES TO SHOWED AN AXIS OF STEADY RAIN...GENERALLY FROM THE GREENBRIER VALLEY SOUTHEAST TO CHARLOTTE COUNTY. SEVERAL LOCATIONS REPORTED OVER 2 INCHES OF RAIN. ELECTED TO EXPAND AND EXTEND THE FLOOD WATCH FOR THIS EVENING. ADJUSTED MIN TEMPS TONIGHT FOR CURRENT TRENDS IN TEMPERATURES AND DEWPOINTS. THE AREA OF RA SHOULD PIVOT SOUTH TONIGHT...AS DRIER AIR TRYS TO BUILD IN FROM THE NORTH. DECIDED TO PLAY MONDAY...CLOUDIER WITH UNDERCUTTING/LOWERING MAX TEMPS. UNSETTLED PATTERN WILL CONTINUE FOR MUCH OF THE WORK WEEK AND INTO THE WEEKEND. SLOW MOVING COLD FRONT WITH A FEW WAVES TRANSLATES INTO CLOUDS AND RAIN. MADE NUMEROUS CHANGES TO EXTENDED FOR THIS AFTERNOON PACKAGE. DECIDED TO EXTENDED PCPN FURTHER EAST ON TUESDAY NIGHT. ADDED THE CHC OF RAIN WEDNESDAY INTO SATURDAY. THE RAIN MAY BE HEAVY AT TIMES WILL REFINE DETAILS TOMORROW. IN GENERAL... LOWERED TEMPS FOR MUCH OF THE EXTENDED PERIODS. ZONES WILL BE OUT AROUND 400 PM. HAVE A GOOD NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 51 65 55 73 / 80 30 10 20 LYH 50 63 53 72 / 80 20 10 20 DAN 52 65 55 73 / 80 30 10 20 BLF 47 61 49 67 / 80 20 20 30 LWB 46 60 49 66 / 80 20 20 30 BCB 50 63 50 69 / 80 30 20 30 TNB 50 65 53 68 / 60 30 30 30 .RNK... NC...NONE. VA...FLOOD WATCH FOR THIS EVENING FOR ZONES VAZ011...VAZ018>020...VAZ023>024...VAZ034>035...VAZ045>047...VAZ059. WV...FLOOD WATCH FOR THIS EVENING FOR ZONES WVZ042>045.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-182000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1047 AM EDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY HEAVY RAIN WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH THIS AFTERNOON. LOCATIONS FROM THE GREENBRIER VALLEY EAST INTO THE SOUTHERN SHENANDOAH VALLEY WILL SEE THE HEAVIEST RAINFALL...WITH AN ADDITIONAL 1 TO 2 INCHES LIKELY. THIS MAY CAUSE FLOODING OF SMALLER STREAMS AND CREEKS. PLEASE SEE THE WBCFFARNK PRODUCT FOR ADDITIONAL DETAILS ON THE FLOOD WATCH FOR THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330651, 5330652, 5330653, 5330654.